Idaho, 2014

Lightning Strike in Idaho, August 12, 2014

August 12, 2014 · NWS PIH · 1 event in 1 county or zone

A lightning strike to a power pole in between Hailey and Ketchum shut down power and also business in Ketchum from 5:35 pm MDT to 8 pm MDT on August 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A lightning strike to a power pole in between Hailey and Ketchum shut down power and also business in Ketchum from 5:35 pm MDT to 8 pm MDT on August 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 12, 12:12 PM MST, 4 hours 23 minutes earlier.

Area forecast discussion, Aug 12, 12:12 PM MST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
112 PM MDT TUE AUG 12 2014

.SHORT TERM...TONIGHT THROUGH THURSDAY. UPPER RIDGE TO THE EAST
AND AN UPPER LOW TO THE WEST PUTS IDAHO DIRECTLY IN THE MONSOON
STREAM TODAY. SHOWERS AND A FEW TSTMS WILL BE COMMON THRU WED
ACROSS MUCH OF THE AREA. WITH INCREASING WINDS ALOFT AND GREATER
INSTABILITY WITH THE APPROACH OV THE UPPER LOW...SOME TSTMS MAY
PRODUCE STRONG WINDS AND HAIL IN THE CENTRAL MTNS AND THE WESTERN
HALF OF THE FCST AREA THIS AFTN AND EVE. THIS THREAT WILL REPEAT ON
WED. ON THU...THE UPPER LOW MOVES INTO NE OREGON. THIS CHANGES THE
UPPER WINDS AND PUSHES THE MONSOON TRAJECTORY TO THE EAST. THIS
WILL RESULT IN SHOWERS AND TSTMS MAINLY IN THE EAST AND NORTH.
TEMPS WILL BE RUNNING SLIGHTLY COOLER.

.LONG TERM...FRIDAY THROUGH TUESDAY. THE UPPER LOW PARKS OVER
NORTHERN ID ON FRIDAY...RESULTING IN SCT SHOWERS AND A FEW TSTMS
OVER THE NORTHERN PART OF THE FCST AREA FRI AFTN/EVE. BY SATURDAY
THE UPPER LOW FILLS AND QUICKLY MOVES THRU MT. FOR THE REMAIDER OF
THE FCST PERIOD...WEAK RIDGING WILL RESULT IN DRY CONDITIONS AND
SLIGHTLY WARMER TEMPS. HEDGES

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED THROUGH THE
PERIOD...HOWEVER...SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AND AGAIN TOMORROW AFTERNOON. BREEZY CONDITIONS ARE
EXPECTED AT KPIH KIDA AND KBYI IN THE AFTERNOONS...BUT THUNDERSTORMS
AND OUTFLOWS MAY BRING ERRATIC GUSTY WINDS TO ANY SITE.

&&

.FIRE WEATHER...MONSOON MOISTURE IS IN PLACE WITH AN UPPER LOW OFF
OF THE PACIFIC NORTHWEST COAST BRINGING THE LIFT FOR NUMEROUS SHOWERS
AND WIDELY SCATTERED THUNDERSTORMS TODAY AND TOMORROW. HEAVY RAIN
AND ERRATIC GUSTY WINDS UP TO 60 MPH WILL BE THE BIGGEST THREAT WITH
THESE STORMS. THIS LOW IS EXPECTED TO MOVE INLAND AND ACROSS SE ID
ON THURSDAY...WHICH WILL KEEP THE POTENTIAL FOR WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS ON THURSDAY. THURSDAY EVENING INTO EARLY
FRIDAY...A DRY SURFACE FRONT WILL MOVE ACROSS THE AREA AND BEGIN A
DRYING TREND THAT IS EXPECTED TO PERSIST THROUGH EARLY NEXT WEEK.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

In the hours before

Special weather statement, Aug 12, 2:24 PM MST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
324 PM MDT TUE AUG 12 2014

IDZ018-122215-
CUSTER ID-
324 PM MDT TUE AUG 12 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN CUSTER COUNTY IN CENTRAL IDAHO

UNTIL 415 PM MDT

AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES WEST OF STANLEY..MOVING NORTHEAST AT 35
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN CUSTER COUNTY...
  RURAL NORTHWESTERN CUSTER COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4462 11528 4465 11518 4473 11515 4478 11510
      4473 11495 4481 11481 4473 11481 4466 11473
      4465 11462 4458 11456 4419 11516 4428 11517
      4429 11525 4433 11530 4442 11523 4449 11524
      4452 11529 4458 11531
TIME...MOT...LOC 2124Z 214DEG 32KT 4431 11524

TW
Special weather statement, Aug 12, 3:04 PM MST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
404 PM MDT TUE AUG 12 2014

IDZ018-122300-
CUSTER ID-
404 PM MDT TUE AUG 12 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN CUSTER COUNTY IN CENTRAL IDAHO

UNTIL 500 PM MDT

AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF STANLEY..MOVING NORTHEAST AT 25
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN CUSTER COUNTY...
  RURAL NORTHWESTERN CUSTER COUNTY...
  RURAL NORTHERN CUSTER COUNTY...

LAT...LON 4442 11523 4451 11525 4452 11529 4477 11506
      4473 11500 4475 11491 4442 11432 4398 11494
      4407 11504 4409 11501 4412 11505 4415 11503
      4420 11517 4428 11517 4429 11525 4433 11530
TIME...MOT...LOC 2204Z 225DEG 20KT 4435 11495

RS
Special weather statement, Aug 12, 3:33 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
433 PM MDT TUE AUG 12 2014

IDZ018-031-032-122330-
BLAINE ID-CUSTER ID-
433 PM MDT TUE AUG 12 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN CUSTER COUNTY IN CENTRAL IDAHO
  NORTHWESTERN BLAINE COUNTY IN CENTRAL IDAHO

UNTIL 530 PM MDT

AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST
OF STANLEY TO 14 MILES SOUTHEAST OF ATLANTA..AND MOVING NORTHEAST AT
30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   STANLEY...
   GALENA...

LAT...LON 4461 11450 4460 11449 4466 11443 4394 11407
      4371 11468 4380 11471 4378 11485 4382 11487
      4385 11499 4398 11498 4404 11506 4409 11501
      4412 11505 4415 11503 4419 11512
TIME...MOT...LOC 2232Z 247DEG 25KT 4408 11505 4368 11489

TW
Special weather statement, Aug 12, 3:39 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
439 PM MDT TUE AUG 12 2014

IDZ017-122330-
LINCOLN ID-
439 PM MDT TUE AUG 12 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN LINCOLN COUNTY IN SOUTH CENTRAL IDAHO

UNTIL 530 PM MDT

AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF SHOSHONE..MOVING NORTHEAST AT 30
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN LINCOLN COUNTY...
  RURAL CENTRAL LINCOLN COUNTY...

LAT...LON 4312 11443 4304 11409 4280 11419 4280 11434
      4283 11438 4284 11439 4285 11459
TIME...MOT...LOC 2239Z 205DEG 25KT 4290 11437

RS
Special weather statement, Aug 12, 4:21 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
521 PM MDT TUE AUG 12 2014

IDZ017-130000-
LINCOLN ID-BLAINE ID-
521 PM MDT TUE AUG 12 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
  LINCOLN COUNTY IN SOUTH CENTRAL IDAHO

UNTIL 600 PM MDT

AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES EAST OF SHOSHONE..MOVING NORTHEAST AT 30
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   RICHFIELD...

LAT...LON 4327 11416 4330 11408 4321 11371 4284 11407
      4294 11438
TIME...MOT...LOC 2322Z 205DEG 25KT 4298 11415

RS
Special weather statement, Aug 12, 4:30 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
530 PM MDT TUE AUG 12 2014

IDZ018-032-130015-
CUSTER ID-
530 PM MDT TUE AUG 12 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN CUSTER COUNTY IN CENTRAL IDAHO

UNTIL 615 PM MDT

AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES EAST OF
STANLEY TO 11 MILES NORTH OF GALENA..AND MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   CLAYTON...

LAT...LON 4459 11441 4418 11422 4392 11463 4431 11481
TIME...MOT...LOC 2330Z 221DEG 32KT 4427 11466 4407 11457

TW

The radar

The Pocatello radar (KSFX), 150 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Blaine

When
August 12, 4:35 PM MST to 7:00 PM MST
Where
Blaine County, Ketchum
Property damage
$1,000
Reported by
Newspaper
Coordinates
43.680, -114.370

A lightning strike to a power pole in between Hailey and Ketchum shut down power and also business in Ketchum from 5:35 pm MDT to 8 pm MDT on August 12th.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2014Every state in 2014This day in weather historyWarnings in Idaho, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540691.